Alloveda Liver Update: Antituberculosis drugs and hepatotoxicity |
News and Updates
eMediNexus Coverage from: 
Alloveda Liver Update: Antituberculosis drugs and hepatotoxicity

0 Read Comments                

Growth of idiosyncratic hepatotoxicity is a complicated process which involves both synchronized as well as sequential events defining the direction of the pathways, degree of liver injury and its outcome.
Anti-TB drug induced hepatotoxicity is a severe adverse effect and continues to be a problem globally. Efforts at prevention and/or early recognition of anti-TB DILI are severely hampered by limited understanding of its pathogenesis. Future investigations exploring the mechanisms underlying the pathogenesis of anti-TB DILI should be performed using human tissue and samples whenever possible, so that the novel findings can be translated readily into clinical applications.
 Most of the hepatotoxic reactions are dose‐related; some are, however, caused by drug hypersensitivity. The immunogenetics of antituberculosis drug‐induced hepatotoxicity, especially inclusive of acetylaor phenotype polymorphism, have been increasingly unravelled. Other principal clinical risk factors for hepatotoxicity are old age, malnutrition, alcoholism, HIV infection, as well as chronic hepatitis B and C infections. 
During treatment of latent TB infection, regular follow up is essential to ensure adherence to therapy and facilitate clinical monitoring for hepatic dysfunction. Monitoring of liver chemistry is also required for those patients at risk of drug‐induced hepatotoxicity.
To minimize the risk of hepatotoxicity during the treatment of LTBI, all patients should be thoroughly educated about the symptoms of hepatitis, and advised to report them promptly for early evaluation. Close clinical monitoring is essential. Regular follow up also provides the physician an opportunity to reinforce the benefits of treatment and adherence to the prescribed drug regimen. 

Anti-TB DILI provides an opportunity for research that will have considerable impact on wide areas such as drug discovery/development process, primary and secondary care.

Source: Respirology, 2006 Nov;11(6):699-707

To comment on this article,
create a free account.
Sign Up to instantly read 30000+ free Articles & 1000+ Case Studies
Create Account

Already registered?

Login Now